Hail, El Paso
- When
- August 22, 3:02 PM MST to 3:05 PM MST
- Where
- El Paso County, 4.73 mi NE of Manitou Spgs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.910, -104.860
Nickel size hail reported.
On the afternoon of August 22nd, an isolated strong to possibly severe thunderstorm moved off the Ramprt Range and into the Manitou Springs city limits; just west of Colorado Springs. A report of nickel size hail was sent in by a trained spotter from downtown Manitou Springs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
On the afternoon of August 22nd, an isolated strong to possibly severe thunderstorm moved off the Ramprt Range and into the Manitou Springs city limits; just west of Colorado Springs. A report of nickel size hail was sent in by a trained spotter from downtown Manitou Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 22, 1:43 PM MST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 243 PM MDT Thu Aug 22 2019 .SHORT TERM...(This evening through Friday) Issued at 243 PM MDT Thu Aug 22 2019 Currently... At 2 pm, showers and thunderstorms were noted over the higher terrain and were moving onto the plains. SPC mesoanalysis across the region showed ML CAPE values ranged from about 500 down near KTAD to 2000 over Kiowa county. Shear was also weakest down near KTAD and strongest (35 knts) over Kiowa. Given this shear/CAPE combo, Supercell composite values were registering in the 2 to 5 range across the southeast plains. Temps were well into the 80s across the plains with 70s in the valleys. Dewpoints were around 50 along the I-25 corridor and around 60 out east. 20s and 30s were noted in the mtns. Rest of today into tonight... Given the CAPE/shear values, cant rule out a strong storm or two across the Palmer Divide and far eastern plains the rest of this afternoon and early evening. Overall best chance of storms per high res guidance will be over El Paso and Kiowa counties with storm coverage less over the rest of the plains. Based off hi res guidance, storms will move generally east through the evening hours although any stronger convection will move southeast. storms should be over with by midnight. later tonight some low clouds will be possible over the far NE sections of the eastern plains, otherwise mostly clear skies are likely. .LONG TERM...(Friday night through Thursday) Issued at 243 PM MDT Thu Aug 22 2019 Friday Night: A trough passage Friday night will keep thunderstorms, some strong to severe, lingering into the later evening hours over Kiowa County. To the south, upslope flow over the Raton Mesa will have sparked thunderstorms, so counties like eastern Las Animas, Baca, Bent, and Prowers, may see some lingering thunderstorms as well. CAPE values over the far eastern plains around 600 - 1,500 J/kg, with the Kiowa County around 1,500 and Baca closer to 700 J/kg. 0-6 km Bulk Shear values will be around 30 to 40 kts, so if convection can reach the eastern plains, some strong to severe storms are possible. The main hazards will be quarter size hail and wind gusts up to 60 mph. Saturday: Saturday will be a relatively calm, albeit, hot day. The 500hPa heights will rise after the trough passage and model derived skew- T/log P diagrams show an inversion from the 800hPa-700hPa layer. Without a strong lifting mechanism around (since the heights are rising), the CIN aloft over the eastern plains shouldn't be broken. The upper level flow will be from the northwest on Saturday, which will warm the temperatures to around 5F to 10F above average for this time of year. So expect temperatures in the upper 90s over the plains, the mid 80s over the mountain valleys, and the 60s to 70s for the mountains. Sunday: A jet streak with magnitudes around 40 to 50 kts (the stonger values will be located over Wyoming and Montana) will propagate over northern Colorado on Sunday afternoon and depending on how far south it travels, there could be some critical fire weather conditions over the lower elevations mainly over El Paso, Pueblo, Fremont, Chaffee counties. The GFS and ECMWF resolve a more southerly track for the jet streak, meaning that the surface winds will be strong enough for critical fire weather conditions, whereas the NAM has a more northerly track, limiting the surface wind speeds. There is higher confidence that the jet streak will make it over southern Colorado, so critical fire conditions are expected. No matter what, though, the air will be very dry with PWAT values ranging from 0.3 to 0.5 inches, so at a minimum, near critical fire weather conditions are expected. Since the atmosphere will be so dry (less moisture means lower specific heat values, therefore the air can warm up more quickly) and the upper level flow orientation will be efficient for downsloped air (compressional heating), near record high temperatures are expected over the lower elevations. Expect upper 90s to low 100s over the plains, mid to upper 80s over the mountains valleys, and mid 60s to low 70s over the mountains. Monday: A broad trough will be over Manitoba, Canada, which will produce a cold front that will propagate over Colorado. The GFS resolves a dry outcome and the ECMWF resolves isolated thunderstorms over the mountains. Theoretically, the GFS' outcome is the more believable one. PWAT values over the mountains will be around 0.1 to 0.3 inches, which makes it difficult to produce any thunderstorms. Mountain top cloud cover is expected, though. Otherwise, about a 10F cool off is expected across the plains, with high temperatures in the low 90s. The mountain valleys and mountains, on the other hand, will remain unaffected by the cold front since the front range is blocking the intrusion of cooler air, so expect similar temperatures to Sunday. Tuesday through Thursday: The upper level ridge returns to the four corners region beginning on Tuesday afternoon, but it will take some time for the Pacific based moisture to reach southern Colorado again. Expect dry and warm conditions through Wednesday, with Thursday having the best chance at afternoon thunderstorms over the mountains. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 243 PM MDT Thu Aug 22 2019 VFR is expected during the next 24 hours at all 3 taf sites, KPUB, KALS and KCOS. An isolated storm cant be ruled out of either of the TAF sites this afternoon/early evening. For tomorrow afternoon it should be dry at KALS through the day with an isolated storm possible during the mid afternoon at KPUB and KCOS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...SKELLY AVIATION...HODANISH
Hazardous Weather Outlook National Weather Service Pueblo CO 1146 AM MDT Thu Aug 22 2019 COZ058>089-093>099-231800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1146 AM MDT Thu Aug 22 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon through Tonight Isolated to scattered thunderstorms are expected this afternoon and evening. Storms are expected over the mountains, high valleys, and portions of the I-25 corridor through the afternoon, and then are expected to move across the southeast plains in the evening. Lightning and gusty outflow winds up to 45 mph will be the primary storm threats. However, one or two stronger storms will be capable of producing hail up to the size of quarters, and locally heavy rain. The best chance for stronger storms will be across El Paso county. If heavy rain moves over a recent burn scar, or an urban areas, flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered showers and thunderstorms will be possible over and near the higher terrain Friday afternoon, with storms spreading east into a more unstable atmosphere across the far southeast Plains through the late afternoon and evening. A few strong to severe storms producing large hail, strong and damaging winds and locally heavy rainfall, will be possible across the far southeast Plains, while the main threats from most storms will be lightning and gusty outflow winds. Warmer and drier weather looks to take hold once again for Saturday into the early next week, with more isolated afternoon and evening storms possible. The main storm risks will be lightning and gusty outflow winds. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over southeast and south central Colorado. Hodanish
Special Weather Statement National Weather Service Pueblo CO 245 PM MDT Thu Aug 22 2019 COZ081-084-222115- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 245 PM MDT Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 315 PM MDT... At 245 PM MDT, Doppler radar was tracking a strong thunderstorm over Monument, or 18 miles north of Colorado Springs, moving east at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Monument, Air Force Academy, Palmer Lake and Gleneagle. LAT...LON 3897 10474 3906 10503 3913 10498 3913 10464 TIME...MOT...LOC 2045Z 284DEG 6KT 3910 10488 KTS
Special Weather Statement National Weather Service Pueblo CO 256 PM MDT Thu Aug 22 2019 COZ079-086-087-222130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 256 PM MDT Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 330 PM MDT... At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Greenhorn Mountain, or 18 miles southeast of Junkins Burn Scar, moving east at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colorado City. LAT...LON 3793 10490 3801 10492 3811 10471 3788 10467 TIME...MOT...LOC 2056Z 257DEG 9KT 3798 10484 KTS
Special Weather Statement National Weather Service Pueblo CO 317 PM MDT Thu Aug 22 2019 COZ076-077-079-083-222200- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Northwestern Fremont County Above 8500Ft CO- 317 PM MDT Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 400 PM MDT... At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near Royal Gorge, or 21 miles northeast of Hayden Pass Burn Scar, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Royal Gorge and Canon City. LAT...LON 3839 10549 3852 10549 3858 10522 3833 10521 TIME...MOT...LOC 2117Z 269DEG 12KT 3846 10541 KTS
Special Weather Statement National Weather Service Pueblo CO 358 PM MDT Thu Aug 22 2019 COZ077-079-081-083-222230- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 358 PM MDT Thu Aug 22 2019 ...SPECIAL WEATHER STATEMENT... At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near Royal Gorge, or 27 miles north of Junkins Burn Scar, moving east at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Florence, Royal Gorge, Canon City and Penrose. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3841 10537 3854 10538 3860 10506 3836 10505 TIME...MOT...LOC 2158Z 268DEG 14KT 3850 10529 BL
Special Weather Statement National Weather Service Pueblo CO 359 PM MDT Thu Aug 22 2019 COZ081-083-222230- Canon City Vicinity/Eastern Fremont County CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 359 PM MDT Thu Aug 22 2019 ...SPECIAL WEATHER STATEMENT... At 359 PM MDT, Doppler radar was tracking a strong thunderstorm near Victor, or 22 miles southwest of Colorado Springs, moving east at 5 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Fremont and south central Teller Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3859 10521 3865 10521 3868 10500 3855 10500 TIME...MOT...LOC 2159Z 268DEG 6KT 3862 10514 BL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
402 PM MDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 5 NE MANITOU SPRINGS 38.91N 104.86W
08/22/2019 M0.88 INCH EL PASO CO TRAINED SPOTTER
&&The Pueblo radar (KPUX), 77 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 hail. Local standard time, as filed.
Nickel size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851221.